Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Kansas City, MO

May 30, 2004Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2004, 8:46 PM CDT for Platte County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 8:46 PM CDT (01:46 UTC)
Expired
May 30, 2004, 9:30 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS53 KEAX 310146
SVREAX
MOC165-310230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 930 PM CDT

* AT 843 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM PRODUCING NICKEL SIZE HAIL IN THE CITY OF 
  LEAVENWORTH. THIS STORM IS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KCI AIRPORT BY 850 PM CDT.
   PARKVILLE BY 900 PM CDT.

THE TOWNS OF TRACY...WEATHERBY LAKE...FERRELVIEW...PLATTE WOODS AND
LAKE WAUKOMIS ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3939 9461 3917 9463 3917 9466 3918 9475
      3923 9484 3927 9483 3933 9491 3938 9490
      3948 9505 3942 9484 3940 9475

$$


KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:00 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 30, 6:00 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SUN MAY 30 2004

.DISCUSSION...

SEVERE STORMS HAVE CLEARED OUR COUNTIES, AND I HAVE FINALLY HAD A
CHANCE TO LOOK AT THE FORECAST IN MORE DETAIL. THE UPPER TROUGH AXIS
IS SWINGING THROUGH KANSAS THIS EVENING AND HAS AIDED IN THE
INITIATION OF SOME THUNDERSTORMS ALONG THE NEBRASKA KANSAS BORDER
BETWEEN MARYSVILLE AND HIAWATHA.  THESE STORMS ARE DIURNALLY DRIVEN
WITH LESS THAN 1000 J/KG OF CAPE.  AS THE SUN SETS, THE STORMS WILL
LIKELY DIMINISH OVER NORTHWEST MISSOURI AROUND MARYVILLE.

THE BIGGEST CHANGE TO THE FORECAST WAS THE ADDITION OF SOME
AFTERNOON SHOWERS AND THUNDERSTORMS FOR NORTH CENTRAL AND
NORTHEASTERN MISSOURI TOMORROW AND TUESDAY.  THE UPPER LEVEL LOW
CENTERED OVER MINNESOTA IS EXPECTED TO MOVE LITTLE DURING THE NEXT
TWO DAYS. AS THE UPPER LOW DRIFTS SOUTH NORTHERN MISSOURI WILL
DEVELOP STEEP LAPSE RATES IN THE AFTERNOON FROM THE SURFACE TO
700MB. LOW LEVEL MOISTURE WILL BE LIMITED, BUT SUBSTANTIAL ENOUGH TO
YIELD SURFACE BASED CAPES BETWEEN 500 AND 1000 J/KG. WITHOUT A
SURFACE FEATURE TO INITIATE AFTERNOON CONVECTION, CONVECTION WILL BE
ISOLATED TO SCATTERED.  ANY STORMS THAT DO FORM WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL SINCE FREEZING LEVELS WILL BE LESS
THAN 9000 FEET.

KOCH

.PREVIOUS DISCUSSION...

300 PM...
WITH ONGOING CONVECTION AND LINGERING FLOODING PROBLEMS IN A HANDFUL
OF NORTHERN MISSOURI COUNTIES, I HAVE HAD VERY LITTLE TIME TO
ANALYZE THE MODELS FOR A NEW FORECAST.  THE LINE OF STORMS FROM
KIRKSVILLE TO SEDALIA CONTINUES TO MOVE EAST AROUND 30 MPH AND
SHOULD BE OUT OF THE FORECAST AREA BETWEEN 4 PM AND 5 PM.  ONCE THE
STORMS CLEAR OUR FORECAST AREA, I WILL CANCEL THE TORNADO WATCH FOR
THE REMAINDER OF THE PLEASANT HILL FORECAST AREA.  THEN EARLY THIS
EVENING I WILL PUBLISH NEW GRIDS AND A NEW FORECAST THROUGH THE
SEVEN DAY PERIOD. A PRELIMINARY LOOK AT THE MODELS SUGGESTS THAT
THERE IS AT LEAST THE POTENTIAL FOR SOME ISOLATED TO SCATTERED
THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHERN MISSOURI IN THE
NORTHWEST FLOW WITH COLD TEMPERATURES ALOFT. INSTABILITY IS PROGGED
BY THE ETA TO BE AROUND 500-1000 J/KG WITH SOME SPEED SHEAR IN THE
NORTHWEST FLOW. THE STORMS PREDICTION CENTER HAS ALL OF NORTHERN
MISSOURI OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SO I
WILL LIKELY ADD SOME CHANCE FOR AFTERNOON THUNDERSTORMS FOR MISSOURI
COUNTIES.  ANOTHER AREA FORECAST DISCUSSION WILL BE ISSUED EARLY
THIS EVENING WITH THE UPDATED FORECAST.

KOCH

&&

.PREVIOUS DISCUSSION...

915 AM...
MORNING SURFACE ANALYSIS INDICATES COLD FRONT REMAINS WEST OF
FORECAST AREA ACROSS EXTREME EASTERN NE INTO EASTERN KS.
ADDITIONALLY...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION ANALYZED
JUST SOUTH OF I-70 CORRIDOR...INTERSECTING COLD FRONT JUST W OF KC
METRO AREA. LOW 70 DEW POINTS NOTED ALONG/SOUTH OF THIS
BOUNDARY...WHILE LOW/MID 60 DEW POINTS AND BACKED WINDS NOTED ON
COOL SIDE OF BOUNDARY. WATER VAPOR IMAGERY INDICATES SHORTWAVE
TROUGH/VORT MAX LOCATED ACROSS CENTRAL KS INTO TX PANHANDLE. THIS
FEATURE IS EXPECTED TO EJECT EASTWARD INTO LOWER MO VALLEY THROUGH
THIS AFTERNOON.

AM BECOMING INCREASINGLY CONCERNED CONVECTIVE INITIATION MAY OCCUR
EARLY THIS AFTERNOON AT INTERSECTION OF OUTFLOW BOUNDARY/SURFACE
FRONT JUST EAST OF KC METRO AREA ALONG I-70 CORRIDOR. ANY STORMS
WHICH ARE ABLE TO DEVELOP IN THIS ENVIRONMENT AND INTERACT WITH
OUTFLOW BOUNDARY WILL RAPIDLY BECOME SEVERE/SUPERCELLULAR GIVEN
DEGREE OF SHEAR/INSTABILITY...WITH ATTENDANT THREAT FOR TORNADOES IN
ADDITION TO HAIL/WINDS. WILL UPDATE HWO TO HIGHLIGHT THIS
THREAT...OTHERWISE EXPECT SEVERE THREAT TO SHIFT EAST OF FORECAST
AREA BY MID TO LATE AFTERNOON AS WESTERLY LOW LEVEL FLOW SHUNTS DEEP
MOISTURE EAST OF CWA.

SEAMAN

&&

.PREV DISCUSSION...

340 AM...
FORECAST CHALLENGE THIS MORNING FOCUSES ON SHORT TERM...WITH FRONT
SWINGING THROUGH FORECAST AREA TODAY. ONGOING CONVECTION IS SURGING
A BIT AHEAD OF THE MAIN FRONT...SO THERE IS A QUESTION OF WHERE
FRONT WILL BE BY EARLY AFTERNOON WHEN REDEVELOPMENT IS EXPECTED TO
TAKE PLACE. CURRENT TIMING ON FRONT WOULD PUT IT INTO NORTHWEST
CORNER OF MISSOURI BY 12Z...BUT STILL NOT THROUGH THE KANSAS CITY
METRO AREA.  THIS FITS PRETTY WELL WITH 00Z GFS POSITION. THIS MODEL
WOULD HAVE THE FRONT IN EASTERN AREAS OF FORECAST AREA BY 18Z. WILL
LEAVE MENTION OF SEVERE STORMS IN EASTERN AREAS FOR THIS
AFTERNOON...AS SPC OUTLOOK KEEPS MODERATE RISK IN THOSE AREAS TODAY.
MORNING CONVECTION MOVING INTO AREA RIGHT NOW SHOULD CONTINUE TO
TRACK EAST INTO ILLINOIS BY AFTERNOON...PICKING UP SOME SPEED AND
LOSING SOME PUNCH AS 850 WINDS VEER OFF.  BY EARLY AFTERNOON AS
UPPER LOW TROUGH OVER NORTHERN PLAINS BECOMES MORE NEGATIVELY TILTED
AND UPPER FLOW OVER EASTERN HALF OF MISSOURI BECOMES MORE
DIFFLUENT...WITH NOSE OF UPPER JET INTO WESTERN MISSOURI BY MID
AFTERNOON...EXPECT REDEVELOPMENT ALONG FRONT.  THIS SHOULD QUICKLY
MOVE EAST OF AREA...SO WINDOW FOR ANY SEVERE SHOULD BE SHORT LIVED.

REGARDING FLOOD WATCH IN EFFECT FOR NORTHWEST MISSOURI THROUGH 6
AM...WILL NOT REISSUE AS FLOODING HAS ALREADY STARTED AND BEING
COVERED BY NUMEROUS WARNINGS. AREAS FURTHER SOUTH HAVE NOT SEEN MUCH
RAIN OVERNIGHT SO SHOULD BE ABLE TO HANDLE ANY RAINFALL THAT MOVES
IN THIS MORNING.

AFTER THAT...UPPER LOW SHOULD BECOME PARKED OVER MINNESOTA FOR
MONDAY AND TUESDAY. THIS WILL KEEP AREA IN A NORTHWEST FLOW. NOT
GOING TO INTRODUCE ANY POPS INTO NORTHERN AREAS AT THIS POINT...BUT
WILL HAVE TO BE WATCHED AS CHANNELED VORTICITY SLIDES ACROSS AREA.

THIS UPPER LOW SHOULD BE LIFTING OUT BY MID WEEK...WITH BACKSIDE
SHORTWAVE SLIDING ACROSS AREA TUESDAY NIGHT. THIS SHOULD BRING A
COLD FRONT ACROSS AREA...BUT MOISTURE LOOKS TO BE PRETTY LIMITED.
AFTER THAT DRIER AIR SHOULD MOVE IN FOR THURSDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, May 30, 12:41 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN MAY 30 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT...
PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS HAS DEVELOPED FROM UNIONVILLE TO LINNEUS TO
MARSHALL TO CLINTON. THIS LINE OF STORMS IS MOVING TO THE EAST AT
35 MPH. THE ATMOSPHERE IS HIGHLY UNSTABLE AND HIGHLY SHEARED THIS
AFTERNOON.  STORMS HAVE RAPIDLY BECOME SEVERE, AND TORNADOES ARE
LIKELY THIS AFTERNOON OVER EASTERN AND CENTRAL MISSOURI.  THE
COMMUNITIES OF KIRKSVILLE, MACON, MOBERLY, BOONVILLE, AND SEDALIA
NEED TO MONITOR THIS SITUATION CAREFULLY. THIS IS A PARTICULARLY
DANGEROUS SITUATION, ESPECIALLY BETWEEN 1 PM AND 3 PM THIS AFTERNOON.
A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR MUCH OF MISSOURI. HAIL TO
THE SIZE OF BASEBALLS AND WIND GUSTS TO 80 MPH ARE ALSO LIKELY WITH
THE STRONGEST SUPERCELL STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVATED NOW FOR COUNTIES INCLUDED IN TORNADO
WATCH NUMBER 330.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Local storm report, May 30, 3:59 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN IN BOONVILLE.

&&

HUDSON
Local storm report, May 30, 4:01 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
            WEST OF BOONVILLE.

&&

HUDSON
Local storm report, May 30, 4:33 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 ESE BEVIER            39.73N 92.48W
05/30/2004  0.88 INCH        MACON              MO   TRAINED SPOTTER

&&

SF
Special weather statement, May 30, 4:45 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT SUN MAY 30 2004

MOZ033-040-046-302244-
COOPER MO-HOWARD MO-RANDOLPH MO-
445 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED AS OF 445 PM
CDT SUNDAY AFTERNOON FOR COUNTIES IN THE PLEASANT HILL FORECAST AREA.
COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN MISSOURI:

COOPER...HOWARD AND RANDOLPH.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

KOCH
Local storm report, May 30, 5:50 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             9 S HIGBEE              39.17N 92.49W
05/30/2004  0.88 INCH        HOWARD             MO   TRAINED SPOTTER

&&

SF
Local storm report, May 30, 8:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FUNNEL CLOUD     3 E PURDIN              39.95N 93.11W
05/30/2004                   LINN               MO   FIRE DEPT/RESCUE

0113 PM     TSTM WND GST     KIRKSVILLE              40.20N 92.58W
05/30/2004  60 MPH           ADAIR              MO   STORM CHASER

0113 PM     HAIL             KIRKSVILLE              40.20N 92.58W
05/30/2004  1.00 INCH        ADAIR              MO   STORM CHASER

0131 PM     HAIL             SEDALIA                 38.70N 93.23W
05/30/2004  0.75 INCH        PETTIS             MO   EMERGENCY MNGR

0140 PM     HAIL             4 WSW BLACKWATER        38.96N 93.06W
05/30/2004  0.75 INCH        SALINE             MO   NWS EMPLOYEE

            PENNY HAIL REPORTED NEAR EXIT 84 ON I-70.

0207 PM     HAIL             3 W CLIFTON HILL        39.44N 92.72W
05/30/2004  1.00 INCH        CHARITON           MO   TRAINED SPOTTER

0215 PM     HAIL             3 N CLIFTON HILL        39.48N 92.67W
05/30/2004  1.00 INCH        RANDOLPH           MO   TRAINED SPOTTER

0255 PM     HAIL             5 ESE BEVIER            39.73N 92.48W
05/30/2004  0.88 INCH        MACON              MO   TRAINED SPOTTER

0350 PM     FLASH FLOOD      BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
            WEST OF BOONVILLE.

0350 PM     TSTM WND DMG     BOONVILLE               38.96N 92.75W
05/30/2004                   COOPER             MO   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN IN BOONVILLE.

0401 PM     HAIL             9 S HIGBEE              39.17N 92.49W
05/30/2004  0.88 INCH        HOWARD             MO   TRAINED SPOTTER

0415 PM     TSTM WND DMG     CLARK                   39.28N 92.34W
05/30/2004                   RANDOLPH           MO   LAW ENFORCEMENT

            POWER LINES DOWNED BY FALLEN TREE

&&

SF

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.